Treatment with Vincristine Can Reveal Mutation for CMT Type 4, Case Report Shows
Treatment with the chemotherapy drug vincristine can lead to severe neuropathy (nerve disease) in patients with an underlying mutation for Charcot-Marie-Tooth disease type 4, according to a new case report from California.
The study, “Heterozygosity for CMT Type 4 Predicts a Severe Vincristine-induced Polyneuropathy Phenotype: A Case Report and Review of Literature,” was published in the Journal of Pediatric Hematology / Oncology.
One of the side effects of vincristine is toxicity in the nervous system, which can lead to nerve damage.
Some cases of Charcot-Marie-Tooth (CMT) have disease onset in the the second decade of life, and many tumors that are treated with vincristine tend to occur early in childhood. Therefore, chemotherapy with vincristine could exacerbate or reveal a previously undiagnosed case of CMT.
Clinicians at Kaiser Permanente Southern California present a case report that describes severe peripheral neuropathy in a 12-year-old boy with rhabdomyosarcoma who has an underlying mutation in the PRX gene, which is known to lead to CMT type 4.
The patient arrived at the hospital with a rapidly enlarging mass on his lower jaw bone. He was also losing weight. The boy was referred to an oral surgeon and diagnosed with embryonal rhabdomyosarcoma.
Due to the nature of his disease, physicians intubated the patient at the start of chemotherapy, which would allow the airways to remain open.
The 12-year-old patient was started on a chemotherapy regimen of two alternating therapeutic combinations. The first was vincristine, dactinomycin (brand names Actinomycin and Cosmegen), and cyclophosphamide (the VAC regimen). The second was vincristine and irinotecan (brand name Camptosar), called the VI regimen.
Because the patient was intubated and sedated for the initiation of chemotherapy, neurological deficits were difficult to assess. The intubation was removed on day 23 of therapy. The patient continued to receive alternating chemotherapy regimens of VAC and VI for an additional seven weeks.
After 10 doses of vincristine the patient was seen to have symptoms that were suggestive of peripheral neuropathy, leading the physicians to withhold vincristine, as it is known a neurotoxic agent.
Peripheral neuropathy can develop after damage to the peripheral nervous system, the network that transmits information between the central nervous system and other parts of the body.
Due to the development of peripheral neuropathy, physicians were suspicious of an underlying neuropathic disorder and tested the patient for CMT.
Genetic testing revealed that the patient was positive for a heterozygous mutation in the PRX gene, classifying the boy as a genetic carrier of CMT type 4 (CMT4). Heterozygous indicates that one of the two copies of a gene is defective.
CMT4 is autosomal recessive, indicating there must be a mutation in both copies of the gene for an individual to develop the disease. However, the presence of one defective gene is enough to elicit nerve disease when combined with a neurotoxic agent such as vincristine.
Three months after the last dose of vincristine, the patient’s neurological deficits still persisted. After a year of rigorous physical therapy and the successful remission of the tumor, the patient significantly improved so that he could return to most of his daily living activities.
While he’s not completely back to normal — the patient’s gait is still slow and labored — physicians hope that by continuing an intense physical therapy program, the boy will be able to return to his former physical activities, such as running and playing soccer.
A case such as this demonstrates the important role that genetics plays in a patient’s response to different treatments.
“Testing patients not only for known genetic mutations for CMT, but other genetic polymorphisms that may alter metabolism of common chemotherapeutic drugs, will help enhance and tailor treatment regimens,” clinicians wrote. “This will lead to more targeted and, ideally, more effective therapies for our future patients.”